Alert archive / Idaho / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 4, NWS Spokane, WA

June 28, 2010Latah County, Lewis County, Nez Perce County, Idaho; Asotin County, Whitman County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jun 28, 2010, 9:29 PM PDT for Latah County, Lewis County, Nez Perce County, Idaho; Asotin County, Whitman County, Washington. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2010, 9:29 PM PDT (04:29 UTC)
Expired
Jun 28, 2010, 10:30 PM PDT
In force
61 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

Counties Latah County, ID, Lewis County, ID, Nez Perce County, ID, Asotin County, WA, Whitman County, WA

The radar

The Pendleton radar (KPDT), 181 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 4.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2010-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2010-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2369 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

839 
WUUS56 KOTX 290429
SVROTX
IDC057-061-069-WAC003-075-290530-
/O.NEW.KOTX.SV.W.0004.100629T0429Z-100629T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
929 PM PDT MON JUN 28 2010

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WHITMAN COUNTY IN EASTERN WASHINGTON...
  LEWIS COUNTY IN NORTH CENTRAL IDAHO...
  NEZ PERCE COUNTY IN NORTH CENTRAL IDAHO...
  THIS INCLUDES THE CITY OF LEWISTON...
  SOUTHWESTERN LATAH COUNTY IN THE PANHANDLE OF IDAHO...
  EASTERN ASOTIN COUNTY IN SOUTHEAST WASHINGTON...
  THIS INCLUDES THE CITY OF CLARKSTON...

* UNTIL 1030 PM PDT

* AT 924 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES SOUTH OF ANATONE...OR 29 MILES SOUTH OF LEWISTON...AND MOVING
  NORTHEAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ANATONE...WAHA...ASOTIN...CLARKSTON HEIGHTS...WINCHESTER...
  LEWISTON...CLARKSTON...CRAIGMONT...LAPWAI...REUBENS...CULDESAC...
  UNIONTOWN...COLTON...NEZPERCE...MOHLER...GENESEE...GIFFORD...
  LENORE...JULIAETTA...PECK...SOUTHWICK...SPALDING AND KENDRICK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4589 11686 4599 11692 4600 11732 4673 11713
      4660 11645 4650 11645 4650 11637 4641 11630
      4641 11619 4633 11614 4616 11631 4617 11645
      4599 11653 4602 11663 4598 11664 4598 11671
      4589 11672 4584 11678
TIME...MOT...LOC 0429Z 209DEG 36KT 4602 11705

$$

FRIES
2 follow-up statements
581 
WWUS56 KOTX 290454
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
954 PM PDT MON JUN 28 2010

IDC057-061-069-WAC003-075-290530-
/O.CON.KOTX.SV.W.0004.000000T0000Z-100629T0530Z/
LEWIS ID-WHITMAN WA-LATAH ID-NEZ PERCE ID-ASOTIN WA-
954 PM PDT MON JUN 28 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM PDT
FOR EASTERN ASOTIN...NEZ PERCE...SOUTHWESTERN LATAH...SOUTHEASTERN
WHITMAN AND NORTHWESTERN LEWIS COUNTIES...

AT 952 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES NORTHWEST OF WAHA...OR 10 MILES SOUTH OF LEWISTON...
MOVING NORTHEAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ASOTIN...CLARKSTON HEIGHTS...WINCHESTER...CLARKSTON...LAPWAI...
REUBENS...CULDESAC...UNIONTOWN...COLTON...GENESEE...GIFFORD...
LENORE...PECK...JULIAETTA...SOUTHWICK...SPALDING AND KENDRICK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4641 11630 4603 11672 4611 11699 4609 11730
      4673 11713 4660 11645 4650 11645 4650 11637
TIME...MOT...LOC 0453Z 207DEG 36KT 4626 11695

$$

FRIES
115 
WWUS56 KOTX 290529
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1029 PM PDT MON JUN 28 2010

IDC057-061-069-WAC003-075-290538-
/O.EXP.KOTX.SV.W.0004.000000T0000Z-100629T0530Z/
LEWIS ID-WHITMAN WA-LATAH ID-NEZ PERCE ID-ASOTIN WA-
1029 PM PDT MON JUN 28 2010

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ASOTIN...NEZ PERCE...
SOUTHWESTERN LATAH...SOUTHEASTERN WHITMAN AND NORTHWESTERN LEWIS
COUNTIES WILL EXPIRE AT 1030 PM PDT...

THE THUNDERSTORM THAT NECESSITATED THE SEVERE THUNDERSTORM WARNING 
HAS WEAKENED BELOW SEVERE LIMITS AS IT HAS TRACKED NORTHEASTWARD 
TOWARD JULIAETTE AND KENDRICK IDAHO.  THE SEVERE THUNDERSTORM 
WARNING WILL BE ALLOWED TO EXPIRE AS SCHEDULED AT 1030 PM AS A 
RESULT.

LAT...LON 4641 11630 4603 11672 4611 11699 4609 11730
      4673 11713 4660 11645 4650 11645 4650 11637
TIME...MOT...LOC 0528Z 207DEG 36KT 4657 11672

$$

FRIES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 6:57 PM PDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 28, 6:57 PM PDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
657 PM PDT MON JUN 28 2010

.SYNOPSIS...
COOLER AIR WILL BEGIN TO MOVE INTO THE REGION ON TOMORROW...AND
BY WEDNESDAY LOW PRESSURE WILL PUSH TEMPERATURES BELOW AVERAGE.
THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS DURING THIS WEATHER
PATTERN CHANGE WILL BE THURSDAY INTO FRIDAY.

&&

.DISCUSSION...

UPDATE FOR TONIGHT...UPSTREAM CONVECTION HAS FIRED VERY QUICKLY
AND EFFICIENTLY OVER EASTERN OREGON THIS EVENING. MODEL SOUNDINGS
AS WELL AS THE 00Z KOTX RAOB INDICATE AN ABUNDANCE OF INSTABILITY
IN THE MID-LEVELS THAT SHOULD CONTINUE OVERNIGHT. IN
FACT...ALTHOUGH THE NAM IS A BIT MORE UNSTABLE THAN THE GFS...BOTH
MODELS SHOW REMARKABLE AGREEMENT ON THE PLACEMENT AND TIMING OF
THE INSTABILITY THROUGH THE NIGHTTIME HOURS. BOTH MODELS FOCUS THE
BEST INSTABILITY WELL ABOVE 700 MB...WITH DECENT POSITIVE AREA
INTERSECTING ALL THE WAY FROM THE -10C ISOTHERM UP THROUGH AND
PAST THE -30C ISOTHERM...SO CHARGE SEPARATION IS ALL BUT ASSURED
IN THESE SOUNDINGS. ADDITIONALLY...MODEL UNSTABLE LAYER SHEAR
PROFILES SUGGEST SOMEWHERE IN THE NEIGHBORHOOD OF 40 KTS OF
UNIDIRECTIONAL OR SLIGHTLY VEERING SHEAR PROFILE...SO THUNDERSTORM
CELLS UPSTREAM NOW SHOULD RETAIN AT LEAST SOME OF THEIR IDENTITY
AS THEY TRANSLATE NORTH-NORTHEASTWARD THROUGH THE EVENING AND
OVERNIGHT. CURRENT CONVECTION SEEMS TO BE FIRING ON THE NOSE OF A
700 MB AND 500 MB THETA-E RIDGE THAT SHIFTS QUICKLY FROM EASTERN
OREGON THIS EVENING INTO SOUTHEAST WASHINGTON LATER THIS
EVENING...AND THE IDAHO PANHANDLE BY MORNING. INTERACTION WITH
SOME AMOUNT OF LARGER SCALE LIFT VIA AN INCOMING SHORTWAVE TROUGH
THAT IS DIGGING AND BECOMING PROGRESSIVELY MORE NEUTRALLY-TILTED
THROUGH THE OVERNIGHT HOURS AND INTO TUESDAY WILL ADD SOME LIFT
VIA THE INCOMING RIGHT ENTRANCE REGION OF A 250 MB JET CORE...SO
PRECIPITATION AMOUNTS COULD BE RATHER HEAVY UNDER THE THUNDERSTORM
CORES. HOWEVER...MEAN LAYER WIND SPEEDS WITH THE CELLS SHOULD RUN
UPWARDS OF 50 KTS...SO CELLS WILL NOT LINGER IN ANY AREA LONG
ENOUGH TO BE A FLOODING CONCERN AT ALL. /FRIES

&&

.AVIATION...
THUNDERSTORMS OVER EASTERN OREGON WILL MOVE NORTH-NORTHEASTWARD
OVER THE EASTERN SITES TONIGHT. AS THE ATMOSPHERE DECOUPLES...WIND
GUSTS WITH THEM WILL BECOME LESS LIKELY AS THEY APPROACH...AND
THEY SHOULD BE RELATIVELY HIGH BASED. AS A RESULT...CONDITIONS AT
MOST LOCATIONS SHOULD STAY VFR OUTSIDE OF THE HEAVIEST
PRECIPITATION CORES. /FRIES

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        58  77  50  73  47  69 /  30  20  10   0   0  20
COEUR D'ALENE  57  77  49  72  47  69 /  40  30  10  10   0  20
PULLMAN        56  75  48  72  44  67 /  50  20  20  10   0  20
LEWISTON       60  82  55  77  50  74 /  60  20  20  10   0  20
COLVILLE       55  81  47  77  44  73 /  20  10   0   0   0  30
SANDPOINT      54  78  46  72  42  68 /  30  30  10  10   0  30
KELLOGG        54  76  49  71  47  66 /  50  30  20  20   0  30
MOSES LAKE     57  80  50  78  48  75 /  10   0   0   0   0  20
WENATCHEE      60  76  52  77  51  72 /   0   0   0   0   0  20
OMAK           54  78  47  77  46  74 /   0   0   0   0   0  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jun 28, 9:07 PM PDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
907 PM PDT MON JUN 28 2010

IDZ003-004-026-027-WAZ031>033-291400-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
907 PM PDT MON JUN 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE QUARTER SIZED
HAIL...WIND GUSTS TO 60 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING THIS EVENING. SOME COMMUNITIES THAT MAY BE IMPACTED THIS
EVENING WILL BE ANATONE...WINCHESTER....LEWISTON...MOSCOW...AND ST
MARIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001-002-WAZ034>038-041>044-291400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
907 PM PDT MON JUN 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 11:20 PM PDTSpecial Weather StatementOTXLatah25 min
Jun 28, 11:22 PM PDTSpecial Weather StatementOTXLatah23 min
Jun 28, 10:01 PM PDTSpecial Weather StatementOTXAsotin, Garfield44 min
Jun 28, 10:44 PM PDTSpecial Weather StatementOTXWhitman46 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2010Severe Thunderstorm Warnings in Washington, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.